Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
September 22, 2003

Hypoglycemia

Question from Loris, South Carolina, USA:

My 12 year old daughter, diagnosed about 14 months ago and on two injections per day, has much improved during the past year. She has had a few lows, but in the past three months she has had two episodes that scared us. First, she just about passed out and fell to the floor, and her blood sugar was in the mid 20s mg/dl [1.1 mmol/L]. The second time, she woke up in the middle of the night, didn't know me or her aunt or where she was, and her blood sugar was 24 mg/dl [1.3 mmol/L]. She has never done that before, and I've seen her level go down to 12 mg/dl [0.7 mmol/L] before, and she was only shaky and pale. Would the pump help with her lows during the afternoon and evening and highs in the morning when she gets up?

Answer:

A regimen of two shots of insulin per day is somewhat archaic now. I would speak to your daughter’s diabetes team about switching to a different approach with a basal/bolus approach. Talk to her doctor about this, before thinking about switching to an insulin pump.

LD